Alert archive / North Dakota / Tornado Warnings in 2010
Tornado Warning 115, NWS Grand Forks, ND
NWS Grand Forks, ND issued this tornado warning at Aug 12, 2010, 8:44 PM CDT for Ransom County, North Dakota. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 12, 2010, 8:44 PM CDT (01:44 UTC)
- Expired
- Aug 12, 2010, 9:45 PM CDT
- In force
- 61 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
County Ransom County, ND
The radar
The Fargo/Grand Forks radar (KMVX), 114 km from the middle of the area, began a volume at 01:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 1.7 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 5023 J/kg
- Mixed-layer CIN
- -3 J/kg
- Mixed-layer LCL
- 1129 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 78 m²/s²
- 0-3 km storm-relative helicity
- 150 m²/s²
- Significant tornado parameter
- 2.4
- Supercell composite
- 14.8
The text
As transmitted, in the capitals the NWS used until 2016.
878 WFUS53 KFGF 130144 TORFGF NDC073-130245- /O.NEW.KFGF.TO.W.0115.100813T0144Z-100813T0245Z/ BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 844 PM CDT THU AUG 12 2010 THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A * TORNADO WARNING FOR... RANSOM COUNTY IN SOUTHEAST NORTH DAKOTA... * UNTIL 945 PM CDT * AT 841 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO. THE STORM WAS LOCATED NEAR FORT RANSOM...OR 29 MILES SOUTH OF VALLEY CITY... MOVING TO THE EAST AT 20 MPH. * THE TORNADIC STORM WILL BE NEAR... ELLIOTT AROUND 900 PM CDT. LISBON AROUND 920 PM CDT. VENLO...SHELDON AND ANSELM AROUND 945 PM CDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... IF YOU ARE IN THE PATH OF THIS TORNADO ABANDON CARS AND MOBILE HOMES FOR A STURDY BUILDING. && LAT...LON 4661 9731 4634 9735 4641 9803 4663 9797 TIME...MOT...LOC 0144Z 275DEG 16KT 4651 9790 $$ DK
2 follow-up statements
732 WWUS53 KFGF 130157 SVSFGF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 857 PM CDT THU AUG 12 2010 NDC073-130245- /O.CON.KFGF.TO.W.0115.000000T0000Z-100813T0245Z/ RANSOM ND- 857 PM CDT THU AUG 12 2010 ...A TORNADO WARNING REMAINS IN EFFECT FOR RANSOM COUNTY IN SOUTHEAST NORTH DAKOTA UNTIL 945 PM CDT... AT 851 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 4 MILES EAST OF FORT RANSOM...OR 30 MILES SOUTH OF VALLEY CITY...MOVING TO THE EAST AT 20 MPH. A ROTATING WALL CLOUD HAS BEEN SPOTTED NEAR LISBON BY NEWS MEDIA AT 852 PM. THE TORNADIC STORM WILL BE NEAR... LISBON AROUND 900 PM CDT. SHELDON AROUND 940 PM CDT. VENLO AND ANSELM AROUND 945 PM CDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... IF YOU ARE IN THE PATH OF THIS TORNADO ABANDON CARS AND MOBILE HOMES FOR A STURDY BUILDING. && LAT...LON 4642 9801 4663 9797 4661 9731 4634 9735 TIME...MOT...LOC 0156Z 275DEG 16KT 4650 9782 $$ DK
843 WWUS53 KFGF 130222 SVSFGF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 922 PM CDT THU AUG 12 2010 NDC073-130245- /O.CON.KFGF.TO.W.0115.000000T0000Z-100813T0245Z/ RANSOM ND- 922 PM CDT THU AUG 12 2010 ...A TORNADO WARNING REMAINS IN EFFECT FOR RANSOM COUNTY IN SOUTHEAST NORTH DAKOTA UNTIL 945 PM CDT... AT 918 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 6 MILES SOUTHWEST OF VENLO...OR 40 MILES SOUTHEAST OF VALLEY CITY...MOVING TO THE EAST AT 30 MPH. THE TORNADIC STORM WILL AFFECT MAINLY RURAL AREAS OF RANSOM COUNTY. PRECAUTIONARY/PREPAREDNESS ACTIONS... IF YOU ARE IN THE PATH OF THIS TORNADO ABANDON CARS AND MOBILE HOMES FOR A STURDY BUILDING. && LAT...LON 4642 9801 4663 9797 4661 9731 4634 9735 TIME...MOT...LOC 0223Z 278DEG 28KT 4643 9750 $$ DK
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this tornado warning went out at Aug 12, 2:46 PM CDT, 5 hours 58 minutes earlier.
Area forecast discussion, Aug 12, 2:46 PM CDT, 5 hours 58 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND FORKS ND 246 PM CDT THU AUG 12 2010 .SHORT TERM... CONVECTION TONIGHT CONTINUES TO BE THE MAIN FORECAST ISSUE BUT PCPN CHANCES LOOK TO PLAGUE THE ENTIRE SHORT TERM FORECAST. NO MODEL REALLY HANDLING THE ONGOING CONVECTION REALLY WELL BUT THE GFS IS SLIGHTLY BETTER...SO NO MODEL PREFERENCE FOR NOW. TONIGHT...FOR THE TIME BEING THE STRONGEST CONVECTION IS CURRENTLY ALONG A LISBON TO FARGO TO JUST SOUTH OF BEMIDJI LINE. HAVE ISSUED ONE WARNING FOR SOUTHERN CASS COUNTY ON A CELL THAT BRIEFLY PULSED UP. OTHERWISE THE REGIONAL 88D LOOP SHOWS SOME ELEVATED ECHOES FROM LISBON SOUTH-SW INTO EASTERN SD. SFC MAP SHOWS A WEAK LOW OVER CENTRAL SD AND A WARM FRONT EXTENDING TO ITS EAST. THERE HAS BEEN AMPLE CLOUD COVER NORTH OF THE SFC WARM FRONT TODAY AND SFC TEMPS HAVE ONLY RISEN TO AROUND 70-75F ACROSS OUR SOUTHERN FA. THIS HAS HELD DOWN SFC BASED CAPE AND MLCAPE TO SOME DEGREE WITH THE HIGHEST CAPE VALUES DOWN OVER EASTERN SD INTO SW MN. 0-6KM BULK SHEAR VALUES PRETTY DECENT OVER OUR SOUTHERN FA WITH THE LOW LEVEL JET CONTINUING TO FOCUS THERE AS WELL. LATEST SPC DISCUSSION IS LOOKING AT OUR SOUTHEAST ND/WEST CENTRAL MN FA FOR A POSSIBLE WATCH IN THE NEXT FEW HOURS. BEST TORNADO THREAT SHOULD BE ALONG THE SFC WARM FRONT TO THE SOUTH OF OUR FA. PRECIPITABLE WATER VALUES REMAIN HIGH ESPECIALLY IN THE SOUTHERN HALF OF THE FA. TSTMS TODAY HAVE BEEN DROPPING PRETTY GOOD AMOUNTS OF RAIN SOUTH OF I94 AND IF STORMS CONTINUE IN THIS AREA TONIGHT...FLASH FLOODING WILL HAVE TO BE MONITORED. HOWEVER WITH MODELS CONTINUING TO SHOW DIFFERENCES IN QPF PATTERNS TONIGHT WILL NOT HOIST A FLASH FLOOD WATCH. OTHERWISE WILL KEEP THE SEVERE TSTM MENTION WITH HEAVY RAIN IN THE EVENING AND LATER SHIFTS CAN ADJUST AS NEEDED. FRI-SUN...12Z MODEL RUNS SHOW MOST OF THE PCPN MOVING OUT OF THE FA ON FRI BUT POSSIBLY LINGERING LONGEST IN THE EAST. IF CLOUDS CAN CLEAR OUT TEMPS MAY RISE BACK INTO THE LOW TO MID 80S. PCPN CHANCES LOOK PRETTY WEAK FRI NIGHT BUT MODELS SHOW A SHORT WAVE DROPPING TOWARD THE CANADIAN BORDER TOWARD 12Z SAT...GFS MUCH FURTHER EAST THAN THE EC/NAM. GFS REMAINS MUCH MORE PROGRESSIVE WITH THE 500MB WAVE ON SAT WHILE THE OTHER MODELS BRING IT OVER OUR FA. THEREFORE WILL HAVE TO MAINTAIN SOME LOW CHANCES FOR SHOWERS/ISOLATED THUNDER THEN. COLDER 500MB TEMPS COME DOWN FOR SAT NIGHT/SUN WHICH COULD KEEP SOME LINGERING SPOTTY SHOWERS/ RUMBLES OF THUNDER AROUND. TEMPS CONTINUE TO LOOK QUITE A BIT COOLER FOR SAT/SUN. .LONG TERM [MON-THU]...MODELS IN AGREEMENT WITH GENERAL DETAILS. EXPECT NORTHWEST FLOW ALOFT BRINGING A COOLER AND DRIER AIRMASS TO THE REGION. PRECIP CHANCES APPEAR MINIMAL...BUT ECMWF IS CONSISTENT BRING A MID-LEVEL THROUGH THROUGH THE REGION SOMETIME AROUND TUESDAY. WILL CONTINUE WITH PREVIOUS POP/WX FORECAST. && .AVIATION...THUNDERSTORM CHANCES WILL BE THE MAIN CHALLENGE THROUGH THE FORECAST PERIOD. THERE WILL BE THUNDER CHANCES THROUGH MUCH OF THE OVERNIGHT HOURS...AND TRIED TO CONVEY THIS WITH A CB MENTION. ALSO INCLUDED TEMPO GROUPS FOR SITES WITH MORE CONFIDENCE. GENERALLY VFR CIGS...BUT MVFR/IFR POSSIBLE WITH A HEAVIER STORM. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...NONE. MN...NONE. && GODON/TG
Hazardous weather outlook, Aug 12, 6:22 AM CDT, 14 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 622 AM CDT THU AUG 12 2010 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-131130- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON- GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT- RICHLAND-WESTERN WALSH COUNTY- 622 AM CDT THU AUG 12 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED LATE TODAY...AND BECOME MORE WIDESPREAD TONIGHT. MORNING SHOWERS AND THUNDERSTORMS WILL DIMINISH...WITH MIXED CLOUDS AND SUNSHINE THIS AFTERNOON. DEPENDING ON SUNSHINE...TEMPERATURES SHOULD WARM WELL INTO THE 80S. IF THIS DOES OCCUR...THESE TEMPERATURES COMBINED WITH HIGH MOISTURE VALUES WILL CAUSE HIGH INSTABILITY VALUES BY LATE TODAY AND THIS EVENING. THIS WILL SET THE STAGE FOR SCATTERED STRONG TO SEVERE THUNDERSTORM DEVELOPMENT. ACTIVITY SHOULD INCREASE IN COVERAGE OVERNIGHT AS A LOW LEVEL JET RESIDES NEAR THE AREA. HEAVY RAINFALL...HAIL AND STRONG DAMAGING WINDS ARE ALL POSSIBLE. THERE IS ALSO THE THREAT FOR TORNADOES MAINLY NEAR THE NORTH DAKOTA...SOUTH DAKOTA...AND MINNESOTA BORDER REGION. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY SCATTERED STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE FRIDAY...MAINLY OVER WEST CENTRAL MINNESOTA. THE WEEKEND WILL BE MUCH COOLER WITH SCATTERED SHOWERS AND ISOLATED NON-SEVERE THUNDERSTORMS...MAINLY FOR AREAS ALONG THE CANADIAN BORDER. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED. DTR
In the hours before
Local storm report, Aug 12, 3:27 PM CDT, 5 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
327 PM CDT THU AUG 12 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0322 PM FLASH FLOOD SABIN 46.78N 96.65W
08/12/2010 CLAY MN EMERGENCY MNGR
EMERGENCY MANAGER REPORTING DITCHES FULL OF WATER WITH
FLOODING OF ROADS IN AND AROUND SABIN.
&&
WBARRETTLocal storm report, Aug 12, 3:31 PM CDT, 5 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
331 PM CDT THU AUG 12 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 PM FLASH FLOOD FARGO 46.88N 96.82W
08/12/2010 CASS ND TRAINED SPOTTER
STREET FLOODING IN THE CITY OF FARGO WITH WATER LEVELS
SEVERAL INCHES ABOVE CURB HEIGHT.
&&
WBARRETTSpecial weather statement, Aug 12, 6:02 PM CDT, 2 hours 42 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 602 PM CDT THU AUG 12 2010 NDZ028-029-038-130000- BARNES ND-GRIGGS ND-STEELE ND- 602 PM CDT THU AUG 12 2010 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN BARNES...STEELE AND EASTERN GRIGGS COUNTIES UNTIL 700 PM CDT... AT 559 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING AN AREA OF THUNDERSTORMS 12 MILES SOUTH OF COOPERSTOWN...OR 25 MILES NORTH OF VALLEY CITY...MOVING TO THE NORTH AT 20 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THE STORM...ALONG WITH HEAVY RAIN. THE STORM WILL BE NEAR... HOPE AROUND 615 PM CDT. BLABON AROUND 635 PM CDT. COOPERSTOWN AROUND 640 PM CDT. SHERBROOKE AROUND 645 PM CDT. BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. JK
Special weather statement, Aug 12, 6:22 PM CDT, 2 hours 22 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 622 PM CDT THU AUG 12 2010 MNZ040-130015- GRANT MN- 622 PM CDT THU AUG 12 2010 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN GRANT COUNTY UNTIL 715 PM CDT... AT 617 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES NORTH OF HOFFMAN TO 16 MILES SOUTH OF CHARLESVILLE...MOVING TO THE EAST AT 15 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THE STORMS...ALONG WITH HEAVY RAIN AND FREQUENT LIGHTNING. THE STORMS WILL BE NEAR... HOFFMAN AROUND 715 PM CDT. BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. JK
Special weather statement, Aug 12, 7:06 PM CDT, 1 hour 38 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 706 PM CDT THU AUG 12 2010 NDZ049-052-053-130100- RANSOM ND-RICHLAND ND-SARGENT ND- 706 PM CDT THU AUG 12 2010 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN SARGENT...WESTERN RICHLAND AND EXTREME SOUTHEASTERN RANSOM COUNTIES UNTIL 800 PM CDT... AT 703 PM CDT...THE PUBLIC REPORTED A THUNDERSTORM 10 MILES EAST OF FORMAN...OR 24 MILES NORTHEAST OF BRITTON...MOVING TO THE NORTHEAST AT 20 MPH. HAIL UP TO THE SIZE OF PENNIES HAS BEEN REPORTED WITH THIS STORM...ALONG WITH FREQUENT LIGHTNING. THE STORM WILL BE NEAR... CAYUGA AROUND 715 PM CDT. GENESEO AROUND 725 PM CDT. HAMLIN AROUND 740 PM CDT. WYNDMERE AND BARNEY AROUND 800 PM CDT. BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. JK
Local storm report, Aug 12, 8:43 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
843 PM CDT THU AUG 12 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0834 PM TORNADO 1 S GENESEO 46.06N 97.28W
08/12/2010 SARGENT ND PUBLIC
&&
JHThe office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 12, 7:37 PM CDT | Tornado Warning | FGF | Sargent | 53 min |
| Aug 12, 7:49 PM CDT | Tornado Warning | FGF | Ransom | 56 min |
| Aug 12, 8:30 PM CDT | Tornado Warning | FGF | Richland, Sargent | 45 min |
| Aug 12, 8:50 PM CDT | Severe Thunderstorm Warning | FGF | Cass, Traill | 55 min |
| Aug 12, 9:31 PM CDT | Flash Flood Warning | FGF | Ransom | 12 hr |
| Aug 12, 9:47 PM CDT | Severe Thunderstorm Warning | FGF | Ransom, Richland, Sargent | 58 min |
| Aug 12, 10:34 PM CDT | Severe Thunderstorm Warning | FGF | Cass, Richland | 56 min |
| Aug 13, 1:25 AM CDT | Severe Thunderstorm Warning | FGF | Barnes, Cass, Griggs, Steele | 65 min |
Nearby
Tornado Warnings in North Dakota, 2010Every tornado warning in 2010Tornadoes in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.